Heavy Snow, Cedar
- When
- March 5, 4:00 PM CST to March 6, 7:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
An observer report 7.0 inches of snow.
A low pressure system moved out of Colorado across east central Nebraska and produced snow and strong winds across northeast Nebraska. This created blowing snow conditions | and whiteout conditions across eastern Nebraska and western Iowa.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A low pressure system moved out of Colorado across east central Nebraska and produced snow and strong winds across northeast Nebraska. This created blowing snow conditions | and whiteout conditions across eastern Nebraska and western Iowa. Winds gusted to 55 mph at Lincoln, NE, 53 mph at Norfolk, and 47 mph at Eppley Airfield in Omaha. Snowfall ranged from about 1 inch in Lincoln and Columbus to as much as 6 inches in northern Cedar and Knox Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 5, 3:56 PM CST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
356 PM CST Mon Mar 5 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 331 PM CST Mon Mar 5 2018
On Monday afternoon, a strong surface low pressure was centered
over southwest Minnesota. The pressure gradient surrounding the
system was impressive as well, with a significant isallobaric
component to the winds. As of mid afternoon, a majority of the
forecast area was under the influence of dry downslope flow from
the west, with periods of sunshine and warming. However, the storm
system was undergoing a pivot action at the present hour as a
spoke of strong short wave energy swings around the center of the
low and then dives south. This has caused the band of light to
moderate snow to become nearly stalled from Knox county through
Wayne, and over to Atlantic. This should allow for a bit of
additional accumulation into early evening although the overall
trend is for the snow band to lift north over the next few hours.
By mid to late evening, the aforementioned spoke of short wave
energy will begin its southward surge, and the area of moderate
to strong lift will steadily bring snow south as well. By Tuesday
morning at sunrise, expect bands of light to moderate snow to have
spread across nearly the entire forecast area. Currently, the
strongest dynamic lift in conjunction with weak instability and
CSI is likely to focus near/north of a Columbus to Omaha to Red
Oak line. See a strong likelihood for these areas to pick up an
additional 1-2 inches of snow while locations farther north from
Antelope to Wayne and Monona counties will probably be in the 1-4
range. Knox and Cedar counties, where the snowfall will persist
the longest are likely to pick up an additional 3 to 6 inches of
snow by Tuesday afternoon. The instability presence will lead to
periods of moderate (or briefly heavy) snow mixed in with periods
of relatively light snow through the day. These in conjunction
with very strong winds will lead to periods of near zero
visibilityand some blowing and drifting of snow. Even areas not
in the winter weather advisory may experience periods of reduced
visibility and slick roads but are unlikely to have the impacts
that would be associated with more widespread heavier snowfall.
That said, will need to monitor for possible southward expansion.
Speaking of the winds, that strong short wave energy wrapping
around the low will also bring a reinforcing shot of cold air and
very strong winds just above the surface. 60 kts are likely around
850 hPa while low level lapse rates are forecast to become very
steep overnight into early Tuesday. At this time, have continued
the wind advisory with mention of 40 to 55 mph gusts. The main
uncertainty is the extent of mixing as there would be potential
for 60+ mph gusts tonight into early Tuesday if momentum transfer
through the steep lapse rate zone is effective enough to bring
occasional gusts of those very impressive 850 hPa winds to the
surface.
All of this weather will simmer down by Tuesday afternoon. The
pressure gradient will relax with winds gradually decreasing
(although some blowing snow will continue in areas that have
higher accumulations). Even on Wednesday, northwest winds will
continue to gust 20-25 mph. The snow will move east of the area by
mid to late afternoon, although hazardous roads may persist into
the evening commute hours.
.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CST Mon Mar 5 2018
The weather after Tuesday is really quite benign. It is
characterized by a warming trend through Friday with highs
climbing into the 50s in southern parts of the area, but a short
wave trough will bring a cold front through the region late
Friday. Will have a small chance for precipitation with this storm
system, but it currently appears to be relatively moisture starved
as it is moving quickly and coming out of the northwest. Another
short wave will bring a slightly colder airmass for Sunday into
Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM CST Mon Mar 5 2018
Conditions will continue to improve to MVFR or VFR this afternoon
before dropping again overnight as a large system over the region
pivots and spread snow southeast across the area . KOFK will see
the worst of the conditions, generally after 03z with snow and
blowing snow. KOMA should only see light snow Tuesday morning with
little if any at KLNK. Gusty northwest winds will be strongest
this afternoon with another strong pulse 09z-15z Tue.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for NEZ015-030>034-042>045-052-053.
Wind Advisory until 3 PM CST Tuesday for NEZ050-051-065>068-078-
088>090-092.
Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
NEZ091-093.
Wind Advisory until 9 PM CST this evening for NEZ015-030>034-
042>045-052-053.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ016>018.
Blizzard Warning until 6 PM CST Tuesday for NEZ011-012.
IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for IAZ043-055-056-069.
Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
IAZ079-080-090-091.
&&
SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...KernHazardous Weather Outlook National Weather Service Omaha/Valley NE 104 PM CST Mon Mar 5 2018 IAZ079-080-090-091-NEZ050-051-065>068-078-088>093-060915- Mills-Montgomery-Fremont-Page-Butler-Saunders-Seward-Lancaster- Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 104 PM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Strong west winds of 20 to 30 mph with gusts to 45 mph will continue through this afternoon. The rangeland fire danger index will reach the very high category for parts of southeast Nebraska. Delay any outdoor burning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds will continue into Tuesday. Gusts up to 45 to 55 mph are possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this afternoon or tonight. IAZ043-055-056-069-NEZ015>018-030>034-042>045-052-053-060915- Monona-Harrison-Shelby-Pottawattamie-Thurston-Antelope-Pierce- Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge- Washington-Douglas-Sarpy- 104 PM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...This Afternoon and Tonight Strong west winds of 25 to 35 mph with gusts to 45 mph today. A Winter Weather Advisory is in effect this evening beginning at 9pm. Snow, blowing snow and gusty northwest winds are expected overnight into Tuesday morning. This includes the Tuesday morning commute. Visibilities could be reduced to near zero at times in the snow and blowing snow. In addition, untreated roads could become slick. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Winter Weather Advisory will continue Tuesday morning, ending at noon. Snow, blowing snow and gusty northwest winds are expected through noon. This includes the Tuesday morning commute. Visibilities could be reduced to near zero at times in the snow and blowing snow. In addition, untreated roads could become slick. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this afternoon or tonight. NEZ011-012-060915- Knox-Cedar- 104 PM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...This Afternoon and Tonight A blizzard warning is in effect through Tuesday. Snow and blowing snow are likely to continue tonight. Storm total accumulations of 4 to 6 inches are expected through Tuesday morning, which when combined with strong northwest winds will result in periods of blizzard conditions and hazardous travel. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow and blowing snow are likely to continue through Tuesday morning. Storm total accumulations of 4 to 6 inches are expected, which when combined with strong northwest winds will result in periods of blizzard conditions and hazardous travel. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and wind damage to the National Weather Service in Omaha.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1005 AM CST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM SLEET 2 NW LITTLE SIOUX 41.83N 96.05W
03/05/2018 M0.00 INCH HARRISON IA CO-OP OBSERVER
1/4 INCH OF SLEET REPORTED
&&
BRANDThe national radar mosaic for the moment the first event began.
3 winter weather, 2 heavy snow, 1 high wind. Local standard time, as filed.
An observer report 7.0 inches of snow.
An observer measured 10.1 inches of snow in Bloomfield.
An observer measure 2.1 inches of snow 5 miles south of Norfolk.
An observer reported 4 inches of snow at Wayne.
A 59 mph wind gust was reported at Norfolk Airport.
The Thurston County Emergency Manager reported 2.5 inches of snow in Pender.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747600, 747590, 746210, 746291, 746258, 746207.